• A distinctive appearance of the ocular fundus as a late complication of high doses of orally administered thioridazine hydrochloride (Mellaril) is described. Discrete nummular areas of loss of retinal pigment epithelium (RPE) extended from the posterior pole to the midperiphery. Fluorescein angiography demonstrated loss of choriocapillaris in these zones. Atrophy of the remaining RPE was progressive, with advancement of the edges of the atrophic zones and breakdown of bridges of RPE separating them. Atrophy occurred after discontinuation of the drug and advanced without further exposure to it. Dark adaptation, the electroretinogram, and the electro-oculogram were abnormal in the late stages. Central visual acuity remained relatively good.
Meredith TA, Aaberg TM, Willerson WD. Progressive Chorioretinopathy After Receiving Thioridazine. Arch Ophthalmol. 1978;96(7):1172–1176. doi:10.1001/archopht.1978.03910060006002
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: